Tagged Articles

OTC 36 articles

Sleeping pills, anti-anxiety drugs send more people to the ER

Bad reactions to anti-anxiety medications and sedatives send more people to the emergency room than any other drugs, according to a new study published in JAMA Psychiatry. The findings come from an analysis of medical records from 63 hospitals from 2009 to 2011. Researchers noted that most of the ER visits involved adverse side effects or overdoses, and nearly 20 percent of those resulted in hospitalizations. The biggest problem-maker was the sedative zolpidem tartrate, the active ingredient in the brand-name sleep aid Ambien. The drug is available in other brands as well as in generic. The drug accounted for nearly ... Read More

FDA warns of serious, life-threatening allergic reactions with OTC acne products

Rare but serious and potentially life threatening allergic reactions or severe irritation have been reported by consumers who used certain over-the-counter (OTC) topical acne products, the Food and Drug Administration (FDA) warned. People are advised to stop using the acne products and seek emergency medical attention immediately if they experience any symptoms of hypersensitivity, which include throat tightness; difficulty breathing; feeling faint; or swelling of the eyes, face, lips or tongue. People should also stop using the products if they develop hives or itching. These hypersensitivity reactions can occur within minutes to a day or more after using these products. ... Read More

Drug companies plan to market OTC version of ED drug Cialis

Drug companies are devising a plan to market a nonprescription version of the erectile dysfunction drug Cialis (tadalafil) in major markets, however they will have an uphill battle with regulators to get the impotence drugs on store shelves. Drug makers Eli Lilly & Co. and Sanofi SA have struck a licensing deal to sell the blockbuster prescription drug as an over-the-counter product. Cialis generated as much as $2.2 billion in sales last year, overtaking its rival Viagra, which drummed up $1.9 billion in revenue last year. The drug makers are targeting the United States, Canada and Australia for exclusive rights ... Read More

Skin reaction warning added to Excedrin Migraine over-the-counter pain reliever

Safety labels of over-the-counter pain reliever Excedrin Migraine have been updated to include a warning for serious skin reactions, the Food and Drug Administration (FDA) announced. Symptoms of this allergic reaction include skin reddening, blisters and rash. Consumers who use this medicine and develop a skin reaction are advised to stop use and seek medical attention right away. Excedrine Migraine contains 250 mg acetaminophen, 250 mg aspirin and 65 mg caffeine. This combination of drugs is used to treat pain caused by tension headaches, migraine headaches, muscle aches, menstrual cramps, arthritis, toothaches, the common cold, and nasal congestion. In 2013, ... Read More

FDA panel votes against approval of Singulair Allergy for OTC use

A Food and Drug Administration (FDA) advisory panel is recommending that the agency not approve Merck’s Singulair Allergy drug for over-the-counter treatment for allergic rhinitis because of safety concerns. Singulair, which contains the active ingredient montelukast, was approved in 1998 for the treatment of asthma in both children and adults. In 2002 and 2005, the indication was expanded to include the treatment for seasonal allergic rhinitis and perennial allergic rhinitis, respectively. In 2007, it was approved for exercise-induced bronchoconstriction. Merck was seeking OTC approval of Singulair Allergy for the treatment of allergy symptoms only in adults 18 years and older, ... Read More

Ranbaxy recalls 30,000 packages of generic OTC Claritin allergy pills

Ranbaxy is recalling 30,000 packs of its over-the-counter allergy medication due to problems with the packaging causing defects in the blister packs. The recall involves generic versions of Claritin’s slow-release pills with an added decongestant. Packages of the affected medicines are labeled with, “Non-Drowsy 24 Hour Formula Allergy Relief and Nasal Decongestant, Pseudoephedrine Sulfate, USP 240 mg, Loratadine, USP, 10 mg,” and include 5-, 10-, and 15-count blister packs with an expiration date of September 2015. Affected drugs were sold at or under the labels of CVS, Discount Drug Mart, Kroger, Sunmark, Good Neighbor Pharmacy, H-E-B, and Rite Aid in ... Read More

FDA wants to overhaul process for reviewing nonprescription medicines and products

The Food and Drug Administration (FDA) wants to overhaul its process for regulating over-the-counter medicines, saying the decades-old system is flawed and grossly outdated. A two-day meeting among drug regulators is planned next month to discuss a modern-day alternative. The current monograph was established in 1972 as a way to set dosing, labeling and other standards for nonprescription drug ingredients, from aspirin to anti-bacterial soaps. But the process is slow and laborious, requiring scientific reviews, public hearings and comments before a final monograph is published, resulting in a review backlog of many common pain relievers. It also stalls the addition ... Read More

FDA panel split on heart risks with non-steroidal anti-inflammatory drugs

Two Food and Drug Administration (FDA) advisory committees were split on whether data from an analysis of multiple clinical trials showed an increased risk of cardiovascular events in people using common painkillers known as non-steroidal anti-inflammatory drugs (NSAIDs). The FDA’s Arthritis Advisory Committee and Drug Safety and Risk Management Advisory Committee met jointly to review data and determine whether naproxen was less dangerous to the heart than other NSAIDs such as ibuprofen and Celebrex, as the journal The Lancet suggested. Naproxen is sold as a prescription drug under the name Naprosyn and over-the-counter under the brand name Aleve. Ibuprofen is ... Read More

FDA warns of fires associated with OTC wart removers

Some over-the-counter wart removers that work by freezing the wart have caught fire during home use, harming some people or setting fire to items around the house, the Food and Drug Administration (FDA) warns. Since 2009, 14 complaints with cryogenic wart removers have been reported to the FDA. The products are a mixture of liquid dimethyl ether and propane, and the labels already state that they are flammable and should be kept away from fire, flame, heat sources, and cigarettes. In three of the reports, a candle was nearby, but in the other 11, the FDA says there were no other ... Read More

FDA warns of severe liver injury with commonly used painkiller acetaminophen

The Food and Drug Administration (FDA) is urging doctors to stop prescribing painkillers that contain more than 325 milligrams of acetaminophen per tablet, capsule or other dosage unit because the drug can cause severe and potentially deadly liver injury. Acetaminophen is the same drug ingredient in the over-the-counter painkillers and fever reducers such as the brand name Tylenol. It is also often combined with other medicines such as cough and cold ingredients. Many consumers are often unaware that many drugs (both prescription and over-the-counter) contain acetaminophen, which can make it easier to accidentally take too much. The FDA says that ... Read More